Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Do bio identical hormones stimulate the polyp and start bleeding ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
56 yr old female with no history of negative paps, etc. . . started bleeding after 4 wks on bio identical hormones - ultrasound showed a small polyp - was told the hormones stimulate the polyp and therefore the bleeding. If I stop taking hormones will bleeding stop? Or should I have polyp removed? Can I continue taking hormones or is it the reason for the polyp?
Posted Tue, 24 Apr 2012 in Vaginal and Uterus Health
 
 
Answered by Dr. Jasvinder Singh 1 hour later
Hello,
Thanks for posting your query.

A polyp is a benign tumour on the surface of the cervical canal or the uterus. Usually they are symptomless but when they show symptoms then they cause bleeding in post menopausal women like in your case.

However the hormones that you are taking for thyroid and cholesterol are likely to have less effect on the polyps which might have resulted in bleeding. This is because these drugs do not contain the female hormones and polyps are estrogen-sensitive, meaning that they respond to estrogen in the same way that the lining of your uterus does. So these drugs are less likely to be the cause of bleeding polyp.

However it is better to get the polyp removed and then continue with the hormonal drugs. Your gynecologist can remove the polyp by forceps, laser or cauterization. After removal the polyps should be sent for histopathological examination to rule out any neoplastic changes.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.




Above answer was peer-reviewed by
 
Follow-up: Do bio identical hormones stimulate the polyp and start bleeding ? 15 hours later
You mentioned the hormones I am taking for thyroid and cholesterol? I am taking Estrogen/Progesterone and testosterone in a form of bio identical pill which is when the bleeding started after beginning this therapy - did these hormones stimulate the polyp and why I am having bleeding? If so, do you recommend women that have polyps to NOT take hormones? I am having this removed next week - will this stop the bleeding? Did these hormones cause the polyp? Is their research that hormones cause these polyps?
 
 
Answered by Dr. Jasvinder Singh 6 hours later
Hello,

Thanks for writing back.

Thyroid hormone has no effect on polyps but oestrogen has a stimulating effect and can cause heavy bleeding and polyp stimulation.

You can consult your gynecologist and change to progestreone dominant hormones.

Moreover, certain hormonal medications, including progestins and gonadotropin-releasing hormone agonists, may shrink a uterine polyp and lessen symptoms.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor